FDA Alerts Physicians of Increased Fracture Risks from Fosamax

Earlier this week, the FDA announced that physicians need to watch for the possibility of femur fractures in patients taking Fosamax, a drug primarily used to treat osteoporosis and to. A femur fracture is an injury to the thigh bone, one of the strongest bones in the body, and usually occurs when a large amount of force is applied to the area. However, patients who have taken Fosamax for a couple of years have experienced femur fractures when very little force has been exerted on the area. Consider this patient’s case from a study published in Geriatrics in 2009:

A 59-year-old-woman took a step, her right leg gave out,and she fell to the ground as she heard her leg break. Her femur was fractured. The orthopedic surgeon on call told her, “We don’t usually see this type of fracture without trauma.” For the preceding year she’d experienced pain in her right thigh, which was severe enough to cause limping. An x-ray had been negative, and her primary care physician thought she had fibromyalgia. She had been on alendronate [Fosamax] for more than 5 years.

Two new studies have shown that Fosamax, and other similar osteoporosis drugs such as Actonel, Boniva and Reclast, are initially effective in slowing bone loss in post-menopausal women. However, after the patient has taken the drug for a period of time, the drug will no longer rejuvenate the bones, instead making the bones more brittle. The FDA is currently reviewing Fosamax and similar drugs to see if long-term use of the drugs can increase the risk of femur fractures.

Free Consultation
  • Please enter your first name.
  • Please enter your last name.
  • Please enter your email.
    This isn't a valid email address.
  • Please enter your phone number.
    This isn't a valid phone number.
  • Please make a selection.
  • Please make a selection.
  • Please enter your message.